Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 98, NWS Tucson, AZ

August 19, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 19, 2022, 10:36 AM MST for Pima County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 10:36 AM MST (17:36 UTC)
Expired
Aug 19, 2022, 12:30 PM MST
In force
114 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 95 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 5.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WGUS55 KTWC 191736
FFWTWC
AZC019-191930-
/O.NEW.KTWC.FF.W.0098.220819T1736Z-220819T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1036 AM MST Fri Aug 19 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 1230 PM MST.

* At 1036 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           burn areas, highways, streets.

* Some locations that will experience flash flooding include...
  Kitt Peak, Pan Tak and Contreras Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3208 11170 3210 11155 3194 11151 3193 11167

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
1 follow-up statement
506 
WGUS75 KTWC 191928
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1228 PM MST Fri Aug 19 2022

AZC019-191938-
/O.EXP.KTWC.FF.W.0098.000000T0000Z-220819T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1228 PM MST Fri Aug 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM MST THIS AFTERNOON FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MST Saturday for a 
portion of Southeast Arizona.

LAT...LON 3208 11170 3210 11155 3194 11151 3193 11167

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:10 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 19, 9:10 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
910 AM MST Fri Aug 19 2022

.SYNOPSIS...Shower and thunderstorm chances will continue into
next week with an uptick in activity today through the weekend.
The main threats will be strong gusty winds and heavy rainfall
especially today through Saturday, with rainfall amounts peaking
later today into Saturday. Temperatures will be 5-10 degrees
below normal starting today into early next week.

&&

.DISCUSSION...No big changes in the forecast for today as the latest
high resolution models were showing an increase in rainfall coverage
through early Saturday morning. The low pressure system that had
tropical origin appeared to maintain some form of a low level
circulation as it tracked westward over the landmass of northern
Mexico. This circulation will remain over the northern Gulf of
California through tonight where sea surface temperatures have been
running around 85 to 90 degrees. Satellite imagery this morning was
showing a complex of showers and thunderstorms expanding over the
Gulf's water. It will be interesting to see how this deep convection
over the Gulf evolves today and what influence it will have the low
pressure system through early Saturday. Please refer to the previous
forecast discussion in this product for details. More details will
be forthcoming with the afternoon forecast package.

&&

.AVIATION...Valid through 20/18Z.
ISOLD to SCT SHRA/TSRA across the area by 19/22z then bcmg
widespread over the area thru the end of the valid pd. Stronger
showers and storms could reduce visibilities in heavy downpours,
briefly lower CIGS to 5k- 8k ft AGL, and/or produce gusts of 40+
kts. Otherwise, winds following diurnal trends at speeds of 10kts or
less can be expected. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Monsoonal thunderstorm activity will ramp up through
the weekend with rounds of showers and thunderstorms expected each
day. Primary threats include strong winds, lightning, and flash
flooding. Outside of thunderstorm activity, wind trends will remain
light and follow typical diurnal trends.

&&

.PREV DISCUSSION.../Issued at 339 AM MST Fri Aug 19/
For today, showers and thunderstorms will be gradually increasing in
areal coverage across the area with main threats bring heavy
downpours. Areas of heavy rain will continue to be a threat
overnight into Saturday. A flash flood watch remains in effect from
later this morning through Saturday evening. The heavy rain will
lead to significant flows in some of the mainstem river systems and
larger washes that could last into Monday.

High temperatures will be about 5 to 10 degrees below normal into
early next week with the anticipation of the rain and cloudiness.

Next week will see the typical diurnal trends of showers and
thunderstorms across the area with warmer daytime temperatures.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Flood Watch from 11 AM MST today through Saturday evening for
    AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 19, 10:24 AM MSTAreal Flood AdvisoryTWCPima12 min
Aug 19, 11:21 AM MSTAreal Flood AdvisoryTWCPima114 min
Aug 19, 11:38 AM MSTAreal Flood AdvisoryTWCPima31 min
Aug 19, 11:59 AM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Aug 19, 12:03 PM MSTAreal Flood AdvisoryTWCPima, Pinal117 min
Aug 19, 12:09 PM MSTFlash Flood Warning Considerable damage threatTWCPima81 min
Aug 19, 12:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 19, 12:32 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal118 min
Aug 19, 12:46 PM MSTAreal Flood AdvisoryTWCPinal119 min
Aug 19, 12:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima114 min
Aug 19, 1:30 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 19, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 19, 1:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 19, 2:06 PM MSTAreal Flood AdvisoryTWCCochise, Pima114 min
Aug 19, 2:27 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 19, 2:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Aug 19, 2:51 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz114 min
Aug 19, 2:59 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 19, 3:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Aug 19, 3:44 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima, Santa Cruz3 hr
Aug 19, 4:20 PM MSTAreal Flood AdvisoryTWCSanta Cruz115 min
Aug 19, 4:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 19, 4:36 PM MSTFlash Flood Warning Considerable damage threatTWCPima114 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.